Vermont, 2012

Winter Storm in Vermont, December 26 to 28, 2012

December 26 to 28, 2012 · NWS BTV · 16 events in 16 counties and zones

Strong low pressure moved from the Tennessee River Valley on the morning of December 26th to near Long Island, New York by the morning of December 27th, then eventually moved into Nova Scotia by the early morning hours of December 28th. Snow overspread Vermont from south to north between between 8 pm and Midnight of December 26th and fell heavily at times (snowfall rate of 1-2 inches per hour)…

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$245,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Strong low pressure moved from the Tennessee River Valley on the morning of December 26th to near Long Island, New York by the morning of December 27th, then eventually moved into Nova Scotia by the early morning hours of December 28th.

Snow overspread Vermont from south to north between between 8 pm and Midnight of December 26th and fell heavily at times (snowfall rate of 1-2 inches per hour) throughout the day before diminishing during the evening hours.

Snowfall accumulations of 12 to 18 inches were common. However lighter amounts of 6 to 10 inches were common in downslope, shadowing locations along the immediate western slopes of the southern Green Mountains and the Connecticut River Valley.

Thankfully, school vacation and holiday closures resulted in limited disruption, yet still yielded numerous vehicle accidents. This was the first widespread snowfall of more than 6 inches since March 2011.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 26, 6:54 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Dec 26, 6:54 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
654 PM EST WED DEC 26 2012

.SYNOPSIS...
A POTENT WINTER STORM WILL IMPACT THE ENTIRE REGION TONIGHT
THROUGH THURSDAY NIGHT PRODUCING WIDESPREAD HEAVY SNOWS WITH
AMOUNTS OVER A FOOT. GUSTY WINDS WILL ALSO OCCUR ALONG THE WESTERN
SLOPES OF THE GREEN MOUNTAINS AND IN THE SAINT LAWRENCE VALLEY,
AND THIS MAY CAUSE AREAS OF BLOWING SNOW. SNOW SHOWERS WILL
CONTINUE ACROSS THE NORTHERN MOUNTAINS ON FRIDAY AS THE STORM
MOVES AWAY FROM THE REGION. THE WEEKEND WILL BE SEASONABLY COLD,
WITH A CONTINUED CHANCE OF LIGHT SNOW IN THE MOUNTAINS.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AS OF 642 PM EST WEDNESDAY...EVERYTHING REMAINS ON TRACK...AND
ONLY MINOR ADJUSTMENTS WERE MADE. HAD TO DROP TEMPERATURES
SLIGHTLY THIS EVENING...WITH WIDESPREAD TEENS ACROSS THE REGION.
LOWS WILL BE REACHED OVER THE NEXT COUPLE OF HOURS...AND THEN
SLOWLY RISE OVERNIGHT. OTHERWISE...TRIED TO NARROW DOWN THE START
TIME FOR SNOW ACROSS THE AREA. PRIMARY LOW NOW LOCATED OVER WEST
VIRGINIA WITH A SECONDARY LOW DEVELOPING NEAR WAKEFIELD VIRGINIA.
SECONDARY LOW WILL TAKE OVER DURING THE REST OF THE EVENING AND
PROGRESS TO NEAR DELAWARE BY 03Z...NEW YORK CITY BY 09Z....AND
THEN LONG ISLAND BY 12Z. JUDGING BY CURRENT OBSERVATIONS...SNOW HAS
NOW REACHED AS FAR NORTH AS THE MID-HUDSON VALLEY...THE CENTRAL
MOHAWK VALLEY...AND THE SHORES OF LAKE ONTARIO IN NEW YORK...WITH
A SLOW NORTHWARD PROGRESSION. SHOULD BE INTO THE ADIRONDACKS AND
SOUTHERN VERMONT AROUND 02Z (9 PM)...THE CHAMPLAIN VALLEY AROUND
04Z (11 PM)...AND THE NORTHEAST KINGDOM AROUND 05Z (MIDNIGHT).
HEAVIEST SNOW WITH INITIAL BAND OF WARM AIR ADVECTION
PRECIPITATION WILL LIKELY OCCUR BETWEEN 07Z AND 10Z (2 AM AND 5 AM) WHERE
RATES OF 1-2 INCHES PER HOUR ARE POSSIBLE...ESPECIALLY IN THE
SOUTHEAST- UPSLOPE FAVORED LOCATIONS. DOWNSLOPE WINDS WILL ALSO BE
INCREASING ACROSS THE SOUTHERN GREENS WITH GUSTS UP TO 40 MPH
POSSIBLE IN EASTERN ADDISON AND RUTLAND COUNTIES BETWEEN 06Z AND
10Z (1 AM AND 5 AM). THIS WILL CREATE SOME WARMING AND DRYING IN
THOSE AREAS...AND COMBINED WITH SOME WARMING ALOFT (750-800
MB) AS INDICATED BY LATEST RAP AND NAM...WILL LIKELY SEE SOME SLEET
MIX IN ACROSS RUTLAND AND WINDSOR COUNTIES AFTER 07Z...AND
ESPECIALLY AFTER 10Z.

PREVIOUS DISCUSSION FROM 325 PM EST...
CURRENTLY THE QUIET BEFORE THE STORM. HIGH/MID CLOUDS RAPIDLY
COVERING THE SKY AND THIS WILL BE THE LAST WE'LL SEE OF ANY SUN
FOR A GOOD NUMBER OF DAYS.

OVERALL THE FORECAST IS STILL ON TRACK. 12Z GUIDANCE OFFERED NO
BIG CHANGES, EXCEPT TO BOOST CONFIDENCE IN THE TRACK OF THE STORM
AND WHAT IT WILL OFFER TO OUR REGION. AS ANTICIPATED, SECONDARY
DEVELOPMENT IS OCCURRING ACROSS SOUTHEAST VIRGINIA, AND THIS LOW
WILL TAKE OVER AND BECOME THE PRIMARY ONE. IT WILL TRACK NORTHEAST
AND BY DAYBREAK THURSDAY WILL BE SITTING JUST SOUTH OF LONG
ISLAND. THE ATMOSPHERE WILL REMAIN COLD ENOUGH FOR THE P-TYPE TO
BE ALL SNOW. EVEN THE WARMEST MODEL, THE NAM, HAS TRENDED COLDER,
SO NOT ANTICIPATING ANY SIGNIFICANT SLEET MIX.

SNOW IS SPREADING ACROSS THE NY/PA BORDER. KEEP IN MIND THAT THE
LEADING EDGE OF THE RADAR RETURNS ARE VIRGA DUE TO THE DRY AIRMASS
IN PLACE. BEST ESTIMATES OF THE ONSET OF SNOWFALL IS ABOUT 8PM IN
RUTLAND, 10-11PM FOR THE ST LAWRENCE VALLEY AND SOUTHERN CHAMPLAIN
VALLEYS, AND THEN BY 1AM INTO THE NORTHEAST KINGDOM. ONCE THE SNOW
STARTS, IT WILL START TO COME DOWN RATHER HEAVY, SO TRAVEL
CONDITIONS WILL RAPIDLY DETERIORATE.

ON THE WIND ASPECT, AS THE LOW DEVELOPS A LOW/MID LEVEL EASTERLY
JET OF 50-60 KNOTS WILL ALSO DEVELOP, MAINLY AFTER 06Z TONIGHT.
ALTHOUGH WE'LL LIKELY SEE SOME DOWNSLOPING WINDS ALONG THE WESTERN
SLOPE OF THE GREENS (ESPECIALLY RUTLAND SOUTHWARD), THE MAGNITUDE
AND ATMOSPHERIC STABILITY SHOULD PRECLUDE THE STRONGEST OF WINDS
REALLY MIXING DOWN LOW. SO THOUGH WE MAY HAVE SOME LOCAL GUSTS
APPROACH 40 MPH, IT SHOULDN'T BE ENOUGH FOR WIND ADVISORY LEVELS.
THE DOWNSLOPING ALONG THE GREENS, AND TO AN EXTENT OFF THE WHITE
MOUNTAINS INTO THE NORTHEAST KINGDOM, WILL LIMIT THE AMOUNT OF
PRECIPITATION IN THOSE AREAS -- AND THIS WILL CUT THE SNOWFALL
AMOUNTS AS WELL.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
AS OF 325 PM EST WEDNESDAY...GONNA BE A BUSY DAY THURSDAY. LOTS OF
SNOW. THE STORM WILL TRACK NORTHEAST AND CUT ACROSS CAPE COD (OR
VERY NEAR IT) BY LATE IN THE AFTERNOON. THIS PUTS THE NORTH
COUNTRY INTO A SWEET SPOT FOR THE HEAVIEST QPF. THE DRY SLOT JUST
WONT GET THIS FAR NORTH, AND AS THE LOW MOVES OFF TO THE EAST,
WE'LL BE IN THE PIVOT ZONE INTO THE AFTERNOON.

EXCELLENT DYNAMICS AND SNOW GROWTH MAXED WITH UPWARD MOTION
SHOULD RESULT IN A PERIOD OF HEAVY SNOW MOST EVERYWHERE. THINKING
THE PRIMARY TIME WILL BE 6AM TO NOON, WITH RATES OF 1-2" PER HOUR.
CAN'T RULE OUT LOCALIZED MESOSCALE BAND WITH EVEN A LITTLE BIT
MORE. LIQUID QPF WILL BE QUITE IMPRESSIVE. SPENT A GOOD DEAL OF
TIME TRYING TO ACCOUNT FOR OROGRAPHIC EFFECTS AS WELL. BY THE TIME
WE GET TO THURSDAY NIGHT, MOST OF US WILL SEE ON THE ORDER OF 1 TO
1.5" OF LIQUID EQUIVALENT. SHADOWING WILL MAKE THE NUMBER A LITTLE
LOWER IN THE NORTHEAST KINGDOM AND WESTERN SLOPES OF THE SOUTHERN
GREENS, BUT THEN THAT ON THE FLIP SIDE, ORGRAPHICS WILL HELP ON
THE EASTERN SIDES OF THE GREENS AND DACKS. HAVE INCREASED THE SNOW
TOTALS A FEW INCHES ACROSS THE BOARD -- THINKING 12 TO 17 INCHES,
WITH THE JACKPOT LOCATIONS SEEING ABOUT 20". EVEN THOSE WHO SEE
THE LEAST WILL GET ABOUT 8", WHICH IS NOT SHABBY.

WINDS WILL CONTINUE TO BE GUSTY THE FIRST HALF OF THURSDAY ALONG
THE WESTERN SLOPES. ALSO HAVE TO WATCH FOR STRONG NORTHEAST WINDS
FUNNELLING DOWN THE ST LAWRENCE VALLEY. DONT THINK THEY'LL HIT
WIND ADVISORY CRITERIA, BUT STILL THEY'LL HAVE SUSTAINED WINDS 15
TO 25 MPH WITH HIGHER GUSTS -- AND THAT WILL CAUSE A CONSIDERABLE
AMOUNT OF DRIFTING/BLOWING SNOW OUT THERE. HAVE ADDED THAT WORDING
TO THE FORECAST.

SNOW WILL BEGIN TO TAPER OFF IN THE EVENING, THOUGH LIGHT SNOWS
WILL CONTINUE ALL NIGHT. AS THE LOW PUSHES EAST OF HERE, WINDS
WILL CLOCK AROUND TO NORTHWEST. MOISTURE WILL BE SLOW TO LEAVE, SO
THE NORTHWEST WINDS AND THAT MOISTURE WILL RESULT IN A GOOD AMOUNT
OF OROGRAPHICS, SO THE HIGHER TERRAIN WILL PICK UP A FEW
ADDITIONAL INCHES OF SNOW (AT LEAST) ON FRIDAY.

FINALLY TAPER POPS DOWN TO CHANCE LEVELS BY FRIDAY NIGHT, THOUGH A
WEAK SYSTEM APPROACHING FROM THE WEST MAY SPARK A LITTLE BIT OF
LIGHT SNOW/FLURRIES.

QUICK NOTE ON TEMPERATURES -- PRIMARILY KEPT TO THE COOLER SIDE OF
GUIDANCE FOR THE ENTIRE TIME.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 342 PM EST WEDNESDAY...OVERALL LITTLE CHANGE FROM PREVIOUS
COUPLE OF FCSTS...WITH BLW NORMAL TEMPS AND PRECIP EXPECTED FOR
DAYS 4 THRU 7. THE EXTENDED FCST CHALLENGE WL BE TIMING/MAGNITUDE
OF ARCTIC AIRMASS ACRS OUR CWA EARLY NEXT WK. WL CONT TO MENTION
LOW CHC POPS FOR LATE SAT INTO SUNDAY ASSOCIATED WITH MID/UPPER
LVL TROF AND SOME 850 TO 500MB RH. LATEST TRENDS HAVE BEEN FOR
LESS RH AND QPF ACRS OUR CWA...BUT ECMWF IS A BIT CLOSER TO THE
COAST WITH SFC LOW PRES AND ENOUGH MOISTURE MAY MOVE BACK INTO OUR
CWA FOR SOME LIGHT SNOW. OTHERWISE...ECMWF/GEM SHOW MID/UPPER LVL
TROF DEVELOPING ACRS EASTERN CANADA WITH A MAINLY DRY NW FLW
ALOFT. HOWEVER...A WELL DEFINED ARCTIC BOUNDARY WL PUSH ACRS OUR
CWA EARLY NEXT WEEK...ALONG WITH A RIBBON OF ENHANCED MOISTURE.
THIS MOISTURE...ALONG WITH SOME ADDITIONAL MOISTURE FROM THE GREAT
LAKES WL HELP IN PRODUCING SOME SNOW SHOWERS ACRS OUR CWA ON
MONDAY INTO TUES. IN ADDITION...MUCH COLDER TEMPS WL ADVECT BACK
INTO OUR CWA FOR NEXT WK. STILL SOME UNCERTAINTY WITH REGARDS TO
TIMING OF THIS FEATURE...AS GFS IS 6 TO 12 HRS SLOWER AND SHOWS
THE COLDEST TEMPS ACRS OUR CWA ON WEDS. TIMING OF BOUNDARY WL MAKE
A HUGE DIFFERENCE IN TEMPS FROM NEAR 30F AT BTV IF THE GFS IS
RIGHT TO LOWER TEENS IF THE ECMWF/GEM ARE CORRECT ON TUES. GIVEN THE
DEVELOPMENT OF A LARGE SCALE TROF AND DEEP CYCLONIC FLW ACRS THE
NE CONUS...WL TREND TWD THE COLDER ECMWF/GEM FOR NEXT WEEK...AND
MENTION HIGHS ONLY IN THE TEENS/L20S WITH LOWS MAINLY IN THE
SINGLE DIGITS/LOWER TEENS. IF SFC HIGH PRES BUILDS INTO THE
REGION...FASTER THAN PROGGED...THEN WINDS WL DECREASE AND
OVERNIGHT LOWS WL NEED TO BE ADJUSTED DOWN BY 5 TO 10 DEGREES. ITS
ALWAYS DIFFICULT TO DETERMINE AMOUNT OF CAA AND IMPACTS ACRS OUR
CWA IN THE DAY 5 TO 7 RANGE. TODAY IS A GREAT EXAMPLE OF TRYING TO
PREDICT THE COLD AIR...AS TEMPS STRUGGLED MAINLY IN THE TEENS.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
THROUGH 00Z FRIDAY...SNOW TO MOVE IN TO ALL TAF SITES 03-05Z,
LOWERING CONDITIONS TO LIFR TO IFR FOR ALL OF TAF PERIOD. HEAVIER BURSTS
POSSIBLE 09-14Z AT HEIGHT OF STORM. AFTER 14Z WILL BEGIN TO SEE
SLOW IMPROVEMENT...BUT STILL IFR. POTENTIAL FOR LAYER OF NEAR TO
ABOVE FREEZING AIR TO MOVE IN TO SOUTHERN VERMONT 10-15Z...AND
PRODUCE SLEET AT KRUT. TEMPERATURE PROFILE RIGHT ON THE EDGE...AND
COULD EASILY STAY ALL SNOW IF TEMPERATURES REMAIN COOL ENOUGH.
EAST TO SOUTHEAST LOW LEVEL JET TO MOVE INTO AREA OVERNIGHT...WITH
KRUT LIKELY TO EXPERIENCE STRONGEST WIND GUSTS 20-35 KTS. VALLEY
CHANNELING AT KMSS WILL PRODUCE GUSTS TO 20-25 KTS. ELSEWHERE
STRONGER WINDS LESS FAVORABLE... REMAINING SITES STILL TO SEE
15-20 KTS.

OUTLOOK 00Z FRIDAY THROUGH MONDAY...
00Z FRIDAY-00Z SATURDAY...LOW WILL MOVE INTO THE GULF OF
MAINE...SHIFTING SURFACE WINDS TO NORTHWEST. SNOW SHOWERS TO
CONTINUE ESPECIALLY IN FAVORED UPSLOPE AREAS...AND HIGHER
ELEVATION SITES KMPV/KSLK LIKELY WILL SEE CONTINUED MVFR TO IFR
CIG/VIS. MOSTLY VFR ELSEWHERE...ALTHOUGH FRESH SNOW AND GUSTY
WINDS WILL PRODUCE SOME BLOWING/DRIFTING.

00Z SATURDAY THROUGH 00Z SUNDAY...SFC HIGH PRES SLOWLY BUILDS INTO
OUR TAF SITES BY 12Z SATURDAY. SOME LEFTOVER MTN SNOW SHOWERS AT
MPV/SLK WL CREATE OCCASIONAL MVFR CONDITIONS THRU 06Z SAT...BEFORE
DISSIPATING WITH VFR CONDITIONS DEVELOPING AFT 06Z SATURDAY.

00Z SUNDAY THROUGH MONDAY...MAINLY VFR CONDITIONS WITH A CHANCE OF
MVFR SNOW SHOWERS ACROSS CENTRAL AND SOUTHERN AREAS SATURDAY NIGHT
AS LOW PRESSURE MOVES EAST ACROSS THE MID-ATLANTIC STATES.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING UNTIL 7 AM EST FRIDAY FOR VTZ001>012-
     016>019.
NY...WINTER STORM WARNING UNTIL 7 AM EST FRIDAY FOR NYZ026>031-034-
     035-087.

&&

SYNOPSIS...NASH
NEAR TERM...MUCCILLI/NASH
SHORT TERM...NASH
LONG TERM...TABER
AVIATION...HANSON
Hazardous weather outlook, Dec 26, 3:35 AM EST, 16 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
335 AM EST WED DEC 26 2012

NYZ026>031-034-035-087-VTZ001>012-016>019-270845-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
335 AM EST WED DEC 26 2012

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter storm. Local standard time, as filed.

Winter Storm, Windsor

When
December 26, 8:00 PM EST to December 27, 8:00 PM EST
Where
Windsor forecast zone
Property damage
$15,000
Reported by
COOP Observer

Snowfall totals of 6 to 12 inches were common in Windsor county, including 6 inches in Springfield, 8 inches in Woodstock and Bethel, 10 inches in Chester and 12 inches in Sharon and Rochester.

Winter Storm, Eastern Rutland

When
December 26, 8:00 PM EST to December 27, 10:00 PM EST
Where
Eastern Rutland forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Snowfall totals across Rutland county ranged from 8 to 18 inches, including 10 inches in Pittsford, 12 inches in Wallingford, 13 inches in Rutland and 18 inches in West Rutland.

Winter Storm, Western Rutland

When
December 26, 8:00 PM EST to December 27, 8:00 PM EST
Where
Western Rutland forecast zone
Property damage
$20,000
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Snowfall totals across Rutland county ranged from 8 to 18 inches, including 10 inches in Pittsford, 12 inches in Wallingford, 13 inches in Rutland and 18 inches in West Rutland.

Winter Storm, Eastern Addison

When
December 26, 9:00 PM EST to December 27, 10:00 PM EST
Where
Eastern Addison forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Snowfall totals of 10 to 16 inches were common in Addison county, including 11 inches in Lincoln, 13 inches in Ripton and 16 inches in Salisbury.

Winter Storm, Western Addison

When
December 26, 9:00 PM EST to December 27, 10:00 PM EST
Where
Western Addison forecast zone
Property damage
$15,000
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Snowfall totals of 10 to 16 inches were common in Addison county, including 11 inches in Lincoln, 13 inches in Ripton and 16 inches in Salisbury.

Winter Storm, Eastern Chittenden

When
December 26, 10:00 PM EST to December 28, 12:00 AM EST
Where
Eastern Chittenden forecast zone
Property damage
$15,000
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Snowfall totals of 10 to 18 inches were common in Chittenden county, including 10 inches in Colchester, 12 inches in Westford and Jericho, 15 inches in Williston and the NWS office in South Burlington and 17 inches in Huntington.

Winter Storm, Western Chittenden

When
December 26, 10:00 PM EST to December 27, 10:00 PM EST
Where
Western Chittenden forecast zone
Property damage
$25,000
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Snowfall totals of 10 to 18 inches were common in Chittenden county, including 10 inches in Colchester, 12 inches in Westford and Jericho, 15 inches in Williston and the NWS office in South Burlington and 17 inches in Huntington.

Winter Storm, Lamoille

When
December 26, 10:00 PM EST to December 28, 1:00 AM EST
Where
Lamoille forecast zone
Property damage
$15,000
Reported by
COOP Observer
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Snowfall totals of 10 to 16 inches were common in Lamoille county, including 10 inches in Johnson, Cambridge with 12 inches in Stowe and 16 inches at Smugglers Notch in Jeffersonville.

Winter Storm, Orange

When
December 26, 10:00 PM EST to December 28, 1:00 AM EST
Where
Orange forecast zone
Property damage
$15,000
Reported by
COOP Observer
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Snowfall totals of 6 to 15 inches were observed in Orange county, including 6 inches in Chelsea, 12 inches in Randolph and 17 inches in Williamstown.

Winter Storm, Washington

When
December 26, 10:00 PM EST to December 28, 2:00 AM EST
Where
Washington forecast zone
Property damage
$20,000
Reported by
COOP Observer
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Snowfall totals of 9 to 18 inches were common in Washington county, including 9 inches in Worcester,12 inches in Berlin, 15 inches in Montpelier, 18 inches in Roxbury and Moretown with Morgan and 20 inches in Warren.

Winter Storm, Eastern Franklin

When
December 26, 11:00 PM EST to December 28, 12:00 AM EST
Where
Eastern Franklin forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Snowfall totals of 8 to 16 inches were common in Franklin county, including 10 inches in Bakersfield and 16 inches in Swanton.

Winter Storm, Western Franklin

When
December 26, 11:00 PM EST to December 27, 10:00 PM EST
Where
Western Franklin forecast zone
Property damage
$20,000
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Snowfall totals of 8 to 16 inches were common in Franklin county, including 10 inches in Bakersfield and 16 inches in Swanton.

Winter Storm, Grand Isle

When
December 26, 11:00 PM EST to December 27, 8:00 PM EST
Where
Grand Isle forecast zone
Property damage
$20,000
Reported by
COOP Observer
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Snowfall totals of 12 to 16 inches were common across Grand Isle county.

Winter Storm, Orleans

When
December 26, 11:00 PM EST to December 28, 2:00 AM EST
Where
Orleans forecast zone
Property damage
$15,000
Reported by
COOP Observer
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Snowfall totals of 6 to 18 inches were observed in Orleans county, including 6 inches in Morgan, 8 inches in Derby and Greensboro, 12 inches in Lowell and Orleans with 16 inches in Newport.

Winter Storm, Caledonia

When
December 27, 12:00 AM EST to December 28, 3:00 AM EST
Where
Caledonia forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Snow was light for much of the day on the 27th due to shadowing from New Hampshire's White Mountains, but picked up in intensity during the afternoon and evening hours. Snowfall totals ranged from 6 to 10 inches, including 8 inches in Hardwick and Walden.

Winter Storm, Essex

When
December 27, 12:00 AM EST to December 28, 3:00 AM EST
Where
Essex forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Snow was light for much of the day on the 27th due to shadowing from New Hampshire's White Mountains, but picked up in intensity during the afternoon and evening hours. Snowfall totals ranged from 6 to 10 inches, including 6 inches in East Haven with 8 inches in Gilman and Island Pond.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2012Every state in 2012This day in weather historyWarnings in Vermont, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 419365, 419366, 419367, 419354, 419355, 419356, 419357, 419361, 419362, 419364, 419358, 419359, 419360, 419363, 419352, 419353.